Heavy Snow, Pine
- When
- December 11, 3:00 AM CST to 5:00 PM CST
- Where
- Pine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
A part of far east central Minnesota was brushed by the northern edge of a significant snowstorm. Snow moved into the area in the early morning hours of December 11th, and picked up in intensity during the day before exiting to the east in the late evening and early overnight.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A part of far east central Minnesota was brushed by the northern edge of a significant snowstorm. Snow moved into the area in the early morning hours of December 11th, and picked up in intensity during the day before exiting to the east in the late evening and early overnight. With the low pressure system tracking well south, and a dry, arctic high pressure pushing in, a sharp gradient in snowfall accumulations was set up across the area. Extreme southern Pine County received 6 to 8 inches of snow. However, this quickly dropped off to 2 to 4 inches in northern Pine County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 10, 11:45 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1145 PM CST FRI DEC 10 2010
.AVIATION...06Z TAFS.
NO CHANGE FROM THE 00Z DISCUSSION BELOW.
&&
.PREV DISCUSSION... /ISSUED 904 PM CST FRI DEC 10 2010/
UPDATE...DIALED WAY BACK ON THE POPS/WEATHER/QPF/SNOW AMOUNTS
BEFORE 06Z AS DRY AIR IN PLACE OVER THE FA IS PREVAILING. SOME
MOISTENING IS OCCURRING ALONG THE SOUTHERN TIER OF THE FA FROM
PINE COUNTY MN TO PARK FALLS WI...AS SEEN IN THE DEW POINT
DEPRESSIONS FROM THE SFC OBS. THIS LEADS TO A FURTHER REDUCTION
AFTER 06Z AS WE WAIT FOR THE SYSTEM TO GET A BIT CLOSER. ADJUSTED
MIN TEMPS AS WELL...ESPECIALLY OVER THE NORTH WHERE SEVERAL SPOTS
ARE WELL BELOW ZERO AND HAVE SURPASSED PRIOR FORECAST MIN TEMPS.
NO CHANGES TO THE HEADLINES.
PREV DISCUSSION... /ISSUED 549 PM CST FRI DEC 10 2010/
AVIATION...00Z TAFS.
VFR AT THE OUTSET WITH MID AND HIGH CLOUDS CRUISING ACROSS THE
AREA. A TRANSITION TO MVFR AT KBRD/KDLH/KHYR BY 09Z WITH LIGHT
SNOW DEVELOPING. EXPECT THE SNOW TO SPREAD TO CONTINUE TO INTENSIFY
THROUGH THE DAY. MVFR TO IFR WITH SOME AREAS OF LIFR/VLIFR WITHIN
THE HEAVIER BANDS OF SNOW. APPEARS KHIB AND KINL WILL MISS OUT ON
THE SNOW. KHIB WILL ENCOUNTER MVFR BY 14Z AS IT WILL BE ON THE
NORTHERN FRINGE OF THE UPCOMING STORM. KINL WILL REMAIN AT VFR.
GUSTY SFC WINDS AT ALL SITES...EXCEPT KINL...AFTER 09Z.
PREV DISCUSSION... /ISSUED 403 PM CST FRI DEC 10 2010/
DISCUSSION...MAIN FORECAST CONCERN FOR THE SHORT TERM DEALS WITH
THE WINTER STORM THAT IS EXPECTED TO AFFECT THE SRN HALF OF OUR
FCST AREA TONIGHT THROUGH SATURDAY NIGHT. ALREADY SCATTERED SNOW
SHOWERS HAVE DEVELOPED TODAY ACROSS OUR SRN ZONES INVOF AN AREA OF
STRONGER FRONTOGENESIS ALOFT. AS THE SYSTEM BEGINS TO LIFT OUT OF
THE PLAINS AND ACROSS THE UPPER MIDWEST...BAROCLINICITY WILL
STRENGTHEN ACROSS THE REGION INCREASING FRONTAL AND QG FORCING.
THIS FORCING WILL TAP INCREASING MOISTURE ACROSS THE
REGION...CAUSING SNOW TO DEVELOP ACROSS CENTRAL MINNESOTA AND NRN
WISCONSIN TONIGHT. THE SNOW WILL BECOME HEAVY AT TIMES ON
SATURDAY...ESPECIALLY FROM PINE COUNTY ON EAST ACROSS NWRN WI. THE
SNOW WILL DIMINISH FROM WEST TO EAST SATURDAY NIGHT...ENDING
FOR MOST LOCATIONS BY EARLY SUNDAY MORNING. THE EXCEPTION WILL BE
ALONG THE SOUTH SHORE OF LAKE SUPERIOR WHERE NORTHERLY WINDS AND
COLD TEMPERATURES WILL RESULT IN MODERATE TO HEAVY LAKE EFFECT
SNOW WHICH SHOULD CONTINUE THROUGH AT LEAST SUNDAY AFTERNOON...IF
NOT LATER.
NWP GUIDANCE FROM THE VARIOUS MODELS STILL SHOW APPRECIABLE
DIFFERENCES IN THE LOCATION OF THE HEAVIEST PRECIP...WITH THE NAM
BRINGING THE HEAVIEST SNOWFALL AMOUNTS FARTHER NORTH ACROSS THE
SRN HALF OUR CWA...WHILE THE GFS KEEPS THE HEAVIEST SNOWFALL
SOUTH. THEREFORE WE WENT WITH A BLEND OF THE HPC...ECMWF AND GFS
QPF GUIDANCE. THE NAM SEEMS TOO AGGRESSIVE WITH THE LOCATION OF
THE HEAVY SNOW BAND...SO DID NOT INCLUDE IT IN THE FORECAST.
DEPENDING ON THE LOCATION...LIQUID TO SNOW RATIOS SHOULD GENERALLY
RANGE FROM 15 TO 20...RESULTING IN SNOWFALL TOTALS FROM 1 TO 2 FT
ACROSS MOST OF NWRN WISCONSIN AND 6 TO 12 INCHES FOR OUR MINNESOTA
ZONES INCLUDED IN THE WARNING. HOWEVER FUTURE MODEL RUNS WILL
NEED TO BE MONITORED FOR ANY SHIFT IN THE TRACK OF THE LOW PRESSURE
SYSTEM...WHICH COULD CHANGE SNOW AMOUNTS ON THE NRN EDGE OF THE
HEAVY SNOW SWATH.
PRECIPITATION TYPE SHOULD BE ALL SNOW WITH THERMAL PROFILES WELL
BELOW FREEZING ACROSS THE ENTIRE NORTHLAND. AFTER THE SYSTEM MOVES
OFF TO THE EAST...VERY COLD AIR WILL BE DRAWN SOUTH ACROSS THE
CWA SATURDAY NIGHT. GUSTY WINDS AND COLD TEMPERATURES WILL COMBINE
TO PRODUCE BITTERLY COLD TEMPERATURES ACROSS THE CWA SATURDAY
NIGHT AND SUNDAY MORNING. A NEW ADVISORY WILL LIKELY BE NEEDED FOR
THE LOW WIND CHILLS. BUT AS NOT TO CREATE CONFUSION...WE WILL
WAIT TO DO SO UNTIL THE SNOW IS WINDING DOWN AND THE FOCUS CAN
MOVE TO THE COLD TEMPS.
EXTENDED...SUNDAY NIGHT THROUGH FRIDAY.
HIGH PRESS SITUATED OVR THE PLAINS WILL PROVIDE NWLY WINDS ACRS
LK SUP...PRODUCING LES FOR THE WI SNOW BELT SUN NITE THRU TUE. BY
TUE NITE...THE RIDGE MIGRATES FAR ENUF E TO SHUT OFF THE LES. AT
LEAST UNTIL WED NITE WHEN THE POWERFUL SFC LOW OVER ERN CN STARTS
TO CIRCLE BACK TO THE W...PUSHING THE RIDGE WWD AGAIN. THIS WILL
RE-START THE LES FOR WED NITE/THU. FRI IS VERY UNCERTAIN AT THIS
POINT. LEFT DRY FOR NOW DUE TO MODEL DIFFS...ALTHO THE TREND FOR
THAT PD IS TO RE-ESTABLISH A ZONAL FLOW WHICH WOULD RESULT IN A
PSBLTY OF -SN WITH SWIFTLY MOVG S/WVS FROM THE PACIFIC. TIMING OF
THOSE IS VERY DIFFICULT 7 DAYS OUT.
AVIATION.../18Z TAF ISSUANCE/
NOTHING COMPLICATED ABOUT THE TAFS. INITIALLY VFR...BUT QUICKLY
DECREASING TO VLIFR TO MVFR CONDS IN SN WITH APPROACH OF MAJ
WINT STORM TNGT/SAT. BRD/HYR...BEING CLOSER TO THE TRACK OF THE
STORM ACRS SWRN MN/CENT WI...WILL SEE THE LOWEST CIGS/VSBY AND
STRONGEST WINDS. CONDS WILL WILL BE PROGRESSIVELY BETTER FARTHER
N...WITH INL HAVING THE BEST CONDS. CONDS ARE NOT EXPECTED TO
IMPROVE UNTIL DEPARTURE OF SFC LOW SAT NITE/SUN MRNG.
&&
.POINT TEMPS/POPS...
DLH 4 13 -12 3 / 30 80 40 10
INL -6 0 -23 0 / 10 10 10 10
BRD 5 10 -17 4 / 40 80 20 10
HYR 8 22 -4 6 / 60 100 70 20
ASX 6 23 3 11 / 40 100 70 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST SATURDAY NIGHT FOR
MNZ020-033>035.
WINTER STORM WARNING UNTIL MIDNIGHT CST SATURDAY NIGHT FOR
MNZ036>038.
WI...WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR WIZ001-002-
006>009.
WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR WIZ003-004.
LS...GALE WARNING FROM 9 AM SATURDAY TO 6 PM CST SUNDAY FOR LSZ121-
144>148.
SMALL CRAFT ADVISORY FROM 9 AM SATURDAY TO 6 PM CST SUNDAY FOR
LSZ140>143.
&&
AVIATION...GSFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 442 PM CST FRI DEC 10 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 442 PM CST FRI DEC 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT A SIGNIFICANT SNOW STORM WILL AFFECT EAST CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN LATE TONIGHT THROUGH SATURDAY NIGHT. A WINTER STORM WARNING HAS BEEN ISSUED FOR SOUTHERN AITKIN...PINE...CARLTON..SOUTHERN ST LOUIS COUNTIES IN MINNESOTA...AND ALL OF NORTHWEST WISCONSIN. 8 TO 18 INCHES OF SNOW IS EXPECTED ACROSS THE REGION...WITH THE HIGHEST ACCUMULATIONS MOST LIKELY ACROSS NORTHWEST WISCONSIN. WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR SOUTHERN CASS...CROW WING...NORTHERN AITKIN AND SOUTHERN LAKE COUNTIES FROM LATE TONIGHT THROUGH SATURDAY EVENING...WHERE 4 TO 7 INCHES OF SNOW ACCUMULATION IS EXPECTED. NORTH TO NORTHEAST WINDS WILL INCREASE TO 15 TO 25 MPH FRIDAY NIGHT... WITH HIGHER SPEEDS AND GUSTS POSSIBLE SATURDAY AND SATURDAY NIGHT CAUSING BLOWING AND DRIFTING SNOW...ESPECIALLY NEAR LAKE SUPERIOR. ANYONE WITH TRAVEL PLANS ACROSS THE UPPER MIDWEST AND WESTERN GREAT LAKES REGION THIS WEEKEND SHOULD STAY CURRENT WITH THE LATEST WEATHER INFORMATION. CHECK THE LATEST WINTER WEATHER MESSAGE FOR SPECIFIC DETAILS REGARDING THIS DEVELOPING STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS NORTHWEST WISCONSIN...THE TWIN PORTS...AND THE ST CROIX VALLEY. TRAVEL WILL BE QUITE DIFFICULT ACROSS THE REGION AT TIMES. VERY COLD AIR WILL PUSH INTO THE REGION SATURDAY NIGHT AND REMAIN ACROSS THE NORTHLAND INTO NEXT WEEK. OVERNIGHT LOWS WILL RANGE FROM 10 TO 20 BELOW ZERO. A GUSTY WIND SATURDAY NIGHT AND SUNDAY WILL CREATE DANGEROUS WIND CHILL VALUES. TEMPERATURES MAY REMAIN BELOW ZERO ACROSS THE ARROWHEAD AND THE IRON RANGE SUNDAY AND MONDAY. HEAVY LAKE EFFECT SNOW IS POSSIBLE FOR THE SOUTH SHORE OF LAKE SUPERIOR SUNDAY THROUGH MONDAY. ADDITIONAL SIGNIFICANT SNOW ACCUMULATIONS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-111130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 442 PM CST FRI DEC 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SIGNIFICANT STORM SYSTEM WILL CREATE ROUGH CONDITIONS ACROSS LAKE SUPERIOR SATURDAY THROUGH SUNDAY. NORTH TO NORTHEAST WINDS WILL INCREASE TO 20 TO 30 KT WITH GALE FORCE GUSTS TO 40 KT POSSIBLE. WAVE HEIGHTS WILL INCREASE TO 5 TO 9 FT. PLEASE SEE THE LATEST MARINE MESSAGE FOR ADDITIONAL INFORMATION AND UPDATES. BERDES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270159.